Hail, Monroe
- When
- April 2, 10:05 AM CST
- Where
- Monroe County, 0.76 mi W of Waterloo to 1.01 mi NE of Waterloo
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.330, -90.164
Elevated convection fired up north of stationary boundary. Numerous severe thunderstorms developed with reports of large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
Elevated convection fired up north of stationary boundary. Numerous severe thunderstorms developed with reports of large hail. Some flash flooding was reported as well.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 2, 5:57 AM CST, 4 hours 8 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ST LOUIS MO 657 AM CDT Wed Apr 2 2014 .UPDATE: Issued at 654 AM CDT Wed Apr 2 2014 Updating the forecast for this morning based on latest radar trends. Will have categorical POPs march east along I-70 this morning as convection to our west as the low level jet continues to veer to the southwest. Could see an additional inch of rainfall along this corridor. CVKING && .SHORT TERM: (Through Tonight) Issued at 327 AM CDT Wed Apr 2 2014 Expect ongoing TSRA to continue to move ewd this morning and shud continue to back build into at least central MO if not further W into wrn MO thru at least sunrise. TSRA over ern KS shud lift enewd this morning and affect mainly the nrn half of the CWA. These storms shud move ewd out of the region by this afternoon. This shud leave the bulk of the afternoon, and perhaps the early evening, dry. A wrmfnt shud slowly lift nwd today, but clouds and precip will help slow the nwd progression. The nwd progression of this fnt will largely determine where the storms are likely to develop this evening. This will also determine svr potential this afternoon and tonight. Believe elevated storms will form this evening and persist overnight impacting the nrn half of the CWA. These storms shud have a large hail threat given available elevated CAPE and shear. S of the fnt, precip is more questionable. However, are some mdl solns that suggest TSRA developing upstream of the CWA and moving into the region overnight. Main question will be timing. The threat with these storms will trend more twd wind, but also include hail. Tilly .LONG TERM: (Thursday through Tuesday) Issued at 405 AM CDT Wed Apr 2 2014 Mdls continue to point to a widespread severe weather outbreak on Thursday. TSRA shud be ongoing at Thurs morning, mainly over the ern portions of the CWA. These storms shud move out of the region quickly, leaving the bulk of the day dry. TSRA shud develop just w of the CWA, or along the wrn fringes, late Thurs afternoon and move ewd into the area. Progd hodographs show initial mode shud be supercells, but shud eventually upscale into QLCS. Primary threats will be tornadoes and large hail given the 30+ kts of 0-1 km shear and SRH of 300+ Joules. This wud point to a threat of strong tornadoes this eve as the LLJ ramps up. While the primary threat will shift more twd damaging winds as storm mode changes to QLCS, tornadoes will still be a threat given the strong low level shear. Some question remains with sfc low track. Had originally discounted the NAM, but 06z cycle is closer to other solns. While the entire CWA will see a threat for svr wx Thurs night, believe the primary concern will be for the srn half of the CWA. Beyond Fri, cooler temps are expected. Generally trended twd a blend of guidance given mdl differences. However, mdls are in fairly good agreement with much cooler temps on Fri and Fri night. Have therefore trended cooler. Kept POPs in the extd in the low chance range given uncertainty. Tilly && .AVIATION: (For the 12z TAFs through 12z Thursday Morning) Issued at 624 AM CDT Wed Apr 2 2014 Active morning with IFR ceilings aligning north of I-70 from central MO to northern STL metro. This was also the track of the first round of showers and thunderstorms early this morning. Next round taking aim on the I-70 corridor currently entering central MO from KC area. Expect this to move east with rain along and north of I-70 through this morning. Forecast for the remainder of the late morning and afternoon is in question as model guidance offers many different solutions. Instead of blindly guessing have left forecast VFR and will let next shift look at 12Z guidance before adding additional rain chances along I-70. Have opted to add rain chances late tonight for KUIN given they should be north of the warm front and have a higher chance of seeing elevated convection. Specifics for KSTL: Narrow band of rain showers currently along Missouri River will give way to better rain coverage as complex of showers and storms over west central Missouri moves east. Can't rule out IFR conditions slipping south into the terminal complex given its current proximity. Will need to watch trends closely this morning and amend as needed. Should see a break in precipitation late this morning and afternoon. Warm front will try to lift north toward the terminal, but unsure if it will make it until late tonight. Have opted to keep forecast simple at this time and not add any additional groups for precipitation given low confidence of its evolution this afternoon and tonight. CVKING && .PRELIMINARY POINT TEMPS/POPS: Saint Louis 68 61 78 45 / 90 80 60 80 Quincy 54 50 71 38 / 80 80 60 80 Columbia 66 59 76 39 / 90 80 60 80 Jefferson City 68 61 76 40 / 80 80 60 80 Salem 66 61 75 52 / 80 80 60 80 Farmington 70 63 77 46 / 60 80 60 80 && .LSX WATCHES/WARNINGS/ADVISORIES: MO...NONE. IL...NONE. && WFO LSX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 452 AM CDT WED APR 2 2014 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-031200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 452 AM CDT WED APR 2 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY ACROSS THE REGION THROUGH TONIGHT. SOME OF THE STORMS THIS AFTERNOON AND TONIGHT MAY BE SEVERE. THE PRIMARY THREAT WILL BE LARGE HAIL. THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE EXPECTED ACROSS THE AREA AGAIN ON THURSDAY. SOME OF THE STORMS THURSDAY AFTERNOON AND OVERNIGHT MAY BE SEVERE. TORNADOES...LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE ON THURSDAY AND THURSDAY NIGHT. THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER...IF OBSERVED...TO THE NATIONAL WEATHER SERVICE. TILLY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1039 AM CDT WED APR 02 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 AM HAIL LADDONIA 39.24N 91.64W
04/02/2014 E1.00 INCH AUDRAIN MO TRAINED SPOTTER
DAMAGE TO CARS FROM EARLIER HAIL. HOME SIDING DAMAGED
AT CALWOOD... MO. HAIL SIZE WAS ESTIMATED AND NOT
DIRECTLY OBSERVED.
&&
FUCHSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1041 AM CDT WED APR 02 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 AM HAIL HILLSBORO 38.23N 90.57W
04/02/2014 M1.00 INCH JEFFERSON MO TRAINED SPOTTER
&&
FUCHSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1054 AM CDT WED APR 02 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1054 AM HAIL BARNHART 38.33N 90.40W
04/02/2014 E0.50 INCH JEFFERSON MO TRAINED SPOTTER
&&
DYEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1056 AM CDT WED APR 02 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 AM FLOOD ST. CHARLES 38.79N 90.52W
04/02/2014 ST. CHARLES MO TRAINED SPOTTER
MINOR URBAN FLOODING. PONDING OF WATER ON ROADS...UP TO
AN INCH OF FLOWING WATER.
&&
CARNEYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1057 AM CDT WED APR 02 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1056 AM HAIL ARNOLD 38.43N 90.37W
04/02/2014 E0.25 INCH JEFFERSON MO TRAINED SPOTTER
&&
DYEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1105 AM CDT WED APR 02 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM HAIL BARNHART 38.33N 90.40W
04/02/2014 M1.00 INCH JEFFERSON MO TRAINED SPOTTER
HAIL RANGED FROM 0.25 TO 1 INCH
&&
CARNEYThe St Louis radar (KLSX), 61 km away, was scanning. The volume nearest the first event began at 16:04 UTC.
3 hail. Local standard time, as filed.
A large swath of hail fell across Madison County from Granite City to the Glen Carbon area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, April 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 509071, 509073, 509079.